Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2003, 3:49 AM EDT for Watauga County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 3:49 AM EDT (07:49 UTC)
- Expired
- May 9, 2003, 4:30 AM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 2457 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 090749 SVRRNK NCC189-090830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 349 AM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 430 AM EDT. * AT 347 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF BEECH MOUNTAIN...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS THREATENED THROUGH 430 AM EDT INCLUDE BEECH MOUNTAIN... SUGAR GROVE... BOONE... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3641 8196 3625 8209 3606 8177 3618 8161 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:20 AM EDT, 29 minutes earlier.
Area forecast discussion, May 9, 3:20 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 320 AM EDT FRI MAY 9 2003 TDY THRU SAT NGT...INCREASED POPS AND CLD CVR IN THE FAR SW THE ONGOING SHRA/TSRA. MODELS SHOWING BEST DYNAMICS AND SLIGHTLY BETTER LIFT JUST TO OUR N BUT FA SHUD BE IN WARM SECTOR WITH DIURNAL CONVECTION EXPECTED BOTH FRI AND SAT AFTN AND EVE. SUN THRU WED...BETTER JET STRUCTURE AND UPPER DIFF...ESPECIALLY ON GFS WITH FROPA BUT ETA DID NOT EVEN PRINT OUT ANY QPF FOR THE CWA SO LEFT CHC POPS SUN. TIMING OF FNT AGAIN A BIT FASTER BUT STILL AFT 12Z SUN. PIEDMONT COUNTIES WL HAVE THE BEST CHC FOR ANY STG STORMS ALONG THE BNDRY SUN SINCE APPEARS FNT WL BE THRU ROA BY 18Z. ETA AND GFS BOTH SHOWING STG SUBSIDENCE BEHIND THE FNT SO CLEARING SHUD BE QUICK IN THE FOOTHILLS AND PIEDMONT. LOWERED TEMPS MON THRU WED BASED ON 8H TEMPS BEHIND FNT AND CURRENT TEMP GUID. THUR...NEXT SYS APPROACHES FM SW BY END OF THE WEEK. ONLY CHANGE WAS TO INCREASE CLOUDS FASTER WED NGT AND THUR. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
Hazardous weather outlook, May 8, 6:23 AM EDT, 21 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 623 AM EDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED ON FRIDAY AND THEN AGAIN ON SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY. AMS
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.